Utah, 2016Damaging Winds in Utah, September 11 to 13, 2016
September 11 to 13, 2016 · NWS SLC · 6 events in 5 counties and zones
Widespread showers and thunderstorms developed across Utah ahead of a Pacific storm system, with several of these storms producing strong gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms developed across Utah ahead of a Pacific storm system, with several of these storms producing strong gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 11, 1:55 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 11, 1:55 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
255 PM MDT SUN SEP 11 2016
.SYNOPSIS...Southwest flow develops today and increases Monday as
an upper trough deepens into the western Great Basin. This trough
moves slowly east through mid week, bringing cooler temperatures
and an increasing threat of showers.
&&
.SHORT TERM (THROUGH 06Z WEDNESDAY)...
Water vapor loop shows a ridge over the four corners. A weak
cutoff low is located over southern California, ahead of a strong
and cold trough nearing the Canadian border from the north. MDCARS
wind observations place a 100-125kt cyclonic jet along the
Canadian border. GOES/HRRR/12Z KSLC RAOB indicate the precipitable
water value ranges near 0.15"-0.25" northern mountains to
0.60"-0.80" southern valleys.
Convection across central Utah this afternoon and evening will
carry the threat of strong dry microbursts given the inverted-v
soundings. Expecting this activity to drift northward later this
evening as a result of the approaching storm system...though
expecting activity to decrease in strength overnight.
RAP 850-700mb saturated equivalent potential
temperature/thickness/streamlines indicate a shallow cold front
will ease into Northern Utah through tomorrow morning before
stalling. It will be cloudier, cooler with an increase in RH
tomorrow.
South of the boundary is another story as southerly winds increase
in response to falling pressure and increasing pressure gradient
tomorrow, with warmer condition in more sunshine.
Isolated to widely scattered areas will have the chance of seeing
measurable precipitation with convection across the north and
east, with drying aloft over the southwest. This pattern should
hold through Tuesday.
Winds increase further Tuesday as the cyclone eases into eastern
Nevada. 700mb winds increase to about 40 mph, and coupled with
continued pressure falls winds may meet Wind Advisory criteria
across the western valleys.
.LONG TERM (AFTER 06Z WEDNESDAY)...
The GFS and EC are quite similar in rotating a main lobe of
energy northeast across northern portions of the CWA Wednesday
morning. The negative tilt of system and the nose of cyclonic jet
should produce good dynamically lift across northern Utah between
06 and 18Z Wednesday and wring out the limited moisture the models
are currently forecasting. Consequently, have increased the POPs
over the northwest corner of Utah to likely between 06 and 12Z
Wednesday and to likely over the northern mountains between 12 and
18Z Wednesday. Instability showers should continue into Wednesday
afternoon and evening as the cold air at 500mb moves across
northern third of the CWA. Some shower will linger over the
northern mountains and SW Wyoming into Thursday as cold cyclonic
flow remains in place.
Farther south, dry air should sweep in across the southern half of
the CWA Wednesday under southwest flow ahead of the cold front which
will move into southwest Utah Thursday morning and southeast Utah
Thursday afternoon. Temperatures will be much cooler across northern
portions of the CWA Wednesday and will be moving into southern
portions Thursday. Dry conditions are expected from Friday through
the weekend with a warming trend.
&&
.AVIATION...
Light northwest winds to at times variable are expected
at the SLC terminal through 03Z then shift to light southeast. There
is a 20 percent chance that outflow winds from high-based
convection could impact the terminal after 00Z.
&&
.FIRE WEATHER...
A Red Flag Warning has been extended through Tuesday for the western
valleys.
ERC values 24 hours ago were above the 97th percentile for several
northern Utah stations, closer to 50th percentile along the Arizona
border. ERC is rising at all locations.
Today is the warmest and driest day, ahead a of a storm system,
which will begin to pull mid level moisture northward. This will
support the development of widely scattered high-based showers and
dry thunderstorms, carrying the threat of new starts in addition to
a dry microburst gusty wind threat.
A cold front will slip into northern Utah tonight into Monday, and
remain fairly stationary near Interstate 80 into midweek as a storm
system organizes over the Western Great Basin. North of this
boundary is where the best chances are for a wetting rain. However
there will be a dry thunderstorms threat across portions of central
and southern Utah during this period.
Through mid week expect a cool down with rising humidity levels. The
gusty southerly winds which are forecast to develop late today, will
strengthen significantly Monday into Wednesday in the warm sector
south of the boundary.
&&
.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until midnight MDT Tuesday night for UTZ492-497.
Red Flag Warning until midnight MDT Monday night for UTZ482>484-
489.
Red Flag Warning until midnight MDT tonight for UTZ478>480.
Red Flag Warning from noon Tuesday to midnight MDT Tuesday night
for UTZ478.
Red Flag Warning from noon Monday to midnight MDT Tuesday night
for UTZ495.
Red Flag Warning from noon Monday to midnight MDT Monday night
for UTZ488-493.
WY...None.
&&
SHORT TERM/FIRE WEATHER...ROGOWSKI
LONG TERM/AVIATION...STRUTHWOLF
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Sep 11, 1:40 PM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT SUN SEP 11 2016
UTZ001>016-019>021-517-518-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
240 PM MDT SUN SEP 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY WINDS AND LOW HUMIDITY WILL BRING HAZARDOUS FIRE WEATHER
CONDITIONS TODAY TO PORTIONS OF THE OUTLOOK AREA WHERE FUELS ARE
CRITICALLY DRY. IN ADDITION...THUNDERSTORMS WILL GUSTY WINDS WILL
CONTINUE ACROSS CENTRAL UTAH INTO THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY WINDS AND LOW HUMIDITY WILL CONTINUE FOR MANY SECTIONS OF
UTAH MONDAY AND TUESDAY. WINDS MAY BECOME STRONG ENOUGH ACROSS THE
WESTERN VALLEYS TUESDAY TO CAUSE LOW VISIBILITIES DUE TO BLOWING
DUST AND IMPACTS TO TRAVEL WITH STRONG CROSSWINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Utah
- When
- September 11, 4:40 PM MST
- Where
- Utah County, 0.42 mi E of Provo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 40.249, -111.662
A dry microburst knocked down several power lines along Freedom Boulevard in Provo.
Thunderstorm Wind, Wasatch
- When
- September 13, 3:50 PM MST
- Where
- Wasatch County, 2.1 mi E of Keetley
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.630, -111.380
The State Route 248 sensor recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Beaver
- When
- September 13, 4:30 PM MST
- Where
- Beaver County, 0.88 mi SE of (Mlf)milford Muni Ar
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.420, -113.010
The Milford ASOS reported a maximum wind gust of 63 mph.
Thunderstorm Wind, Tooele
- When
- September 13, 5:00 PM MST
- Where
- Tooele County, 17.97 mi S of (Dpg)michael Aaf Dug
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.920, -112.940
A 63 mph wind gust was reported at the Simpson Springs sensor in the Dugway Proving Ground mesonet.
Thunderstorm Wind, Tooele
- When
- September 13, 5:20 PM MST
- Where
- Tooele County, 0.53 mi E of (Dpg)michael Aaf Dug
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.180, -112.920
The Ditto sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 62 mph.
Thunderstorm Wind, Garfield
- When
- September 13, 5:50 PM MST
- Where
- Garfield County, (Bce)bryce Canyon Ar
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.700, -112.150
The Bryce Canyon ASOS recorded a maximum wind gust of 67 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, September 11, 20161 injured · $349,000 · 50 kt wind · 45 events
- Damaging Winds and Lightning Strike in Vermont, September 11, 2016$170,000 · 55 kt wind · 12 events
- Damaging Winds in New Hampshire, September 11, 201650 kt wind · 28 events
- Damaging Winds in Maine, September 11, 201650 kt wind · 13 events
- Hail and Damaging Winds in Georgia, September 11, 2016$15,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, September 11 to 12, 2016$14,000 · 50 kt wind · 2 events
- Damaging Winds in New York, September 11, 201674 kt wind · 8 events
- Damaging Winds in Massachusetts, September 11, 201674 kt wind · 6 events
- Hail and Damaging Wind in Mississippi, September 11, 2016$6,000 · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, September 11, 2016$5,000 · 50 kt wind · 3 events
- Damaging Winds in Connecticut, September 11, 201650 kt wind · 2 events
- High Wind in Alaska, September 11 to 12, 201665 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660479, 660474, 660475, 660476, 660477, 660478.